Alert archive / Arizona / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 85, NWS Tucson, AZ

August 16, 2011Pima County, Arizona

NWS Tucson, AZ issued this severe thunderstorm warning at Aug 16, 2011, 4:14 PM MST for Pima County, Arizona. It was in force for 46 min. 16 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 16, 2011, 4:14 PM MST (23:14 UTC)
Expired
Aug 16, 2011, 5:00 PM MST
In force
46 min
Issued by
NWS Tucson, AZ
Area
Storm-based polygon

County Pima County, AZ

The radar

The Tucson radar (KEMX), 72 km from the middle of the area, began a volume at 23:17 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 16, 4:15 PM MSTTSTM WND DMG2 S Dove Mountain, AZPALO VERDE TREES DOWNED.
Aug 16, 4:20 PM MSTTSTM WND DMG5 Se Marana, AZMESQUITE TREE DOWN AT SILVERBELL RD AND CONTINENTAL RESERVE LOOP WITH SEVERAL ADDITIONAL TREES DOWN IN CONTINENTAL RESERVE AREA.
Aug 16, 4:20 PM MSTTSTM WND DMG6 Se Marana, AZFRAMED BUILDING BEING CONSTRUCTED COLLAPSED.
Aug 16, 4:20 PM MSTTSTM WND DMG6 Se Marana, AZLARGE TREE DOWNED PARTIALLY ON RESIDENCE.
Aug 16, 4:20 PM MSTTSTM WND DMG7 Ese Marana, AZTREES DOWN IN THE SUNSET POINT NEIGHBORHOOD NEAR CORTARO FARMS RD AND STAR GRASS DR.
Aug 16, 4:25 PM MSTTSTM WND DMG6 Ese Marana, AZLARGE TREE UPROOTED NEAR EAGLESTONE LOOP.
Aug 16, 4:25 PM MSTTSTM WND DMG7 Sw Oro Valley, AZLARGE TREE DOWN BLOCKING PART OF ONE LANE OF THORNYDALE RD.
Aug 16, 4:25 PM MSTTSTM WND DMG8 Sw Oro Valley, AZFENCE BLOWN DOWN ONTO CAR.
Aug 16, 4:25 PM MSTTSTM WND DMG8 Sw Oro Valley, AZPALO VERDE TREE DOWNED ONTO PORCH.
Aug 16, 4:25 PM MSTTSTM WND GST 587 S Dove Mountain, AZSPOTTER WAS AT CORTARO AND INTERSTATE 10.
Aug 16, 4:30 PM MSTTSTM WND DMG7 Sw Oro Valley, AZLARGE TREE DOWNED AT BUTTERFIELD ELEMENTARY SCHOOL.
Aug 16, 4:30 PM MSTTSTM WND DMG7 Sw Oro Valley, AZLARGE TREE DOWN ON MEREDITH BLVD
Aug 16, 4:30 PM MSTTSTM WND DMG8 Sw Oro Valley, AZLARGE TREE DOWNED ON RESIDENCE NEAR INA RD AND OLDFATHER RD.
Aug 16, 4:30 PM MSTTSTM WND DMG8 Sw Oro Valley, AZMESQUITE TREE SNAPPED IN HALF IN BUSINESS PARKING LOT WITH BRANCHES FALLING ON TRUCK.
Aug 16, 4:30 PM MSTTSTM WND DMG8 Sw Oro Valley, AZSEVERAL TREES DOWN IN BUSINESS PARKING LOT WITH ONE TREE FALLING ON A PARKED CAR.
Aug 16, 4:35 PM MSTTSTM WND DMG8 Sw Oro Valley, AZSEVERAL TREES DOWN NEAR THORNYDALE RD AND COSTCO DR.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 16 storm reports to this severe thunderstorm warning; the first came 1 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tuscon, AZ (KTUS), launched 12:00Z, 11.2 hours before the alert went out and 32 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tuscon, AZ at 12:00Z on 2011-08-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 269 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tuscon, AZ at 12:00Z on 2011-08-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -14 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
269 J/kg
Mixed-layer CIN
-51 J/kg
Mixed-layer LCL
1299 m above ground
0-6 km bulk shear
5 kt
0-1 km storm-relative helicity
-14 m²/s²
0-3 km storm-relative helicity
77 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

919 
WUUS55 KTWC 162314
SVRTWC
AZC019-170000-
/O.NEW.KTWC.SV.W.0085.110816T2314Z-110817T0000Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TUCSON AZ
414 PM MST TUE AUG 16 2011

THE NATIONAL WEATHER SERVICE IN TUCSON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN PIMA COUNTY IN SOUTH CENTRAL ARIZONA...
  THIS INCLUDES THE CITY OF MARANA...

* UNTIL 500 PM MST

* AT 408 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS
  OF 60 MPH.  THIS STORM WAS LOCATED 9 MILES SOUTHEAST OF MARANA...OR
  7 MILES SOUTHWEST OF ORO VALLEY...AND MOVING WEST AT 5 MPH.

* THE SEVERE THUNDERSTORM WILL IMPACT INTERSTATE 10.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS STORM WILL ALSO PRODUCE TORRENTIAL RAIN WHICH COULD LIMIT
VISIBILITIES OR LEAD TO FLOODING. DO NOT ATTEMPT TO DRIVE THROUGH
RAPIDLY FLOWING WATER.

&&

LAT...LON 3240 11128 3250 11114 3234 11097 3223 11106
TIME...MOT...LOC 2314Z 084DEG 6KT 3235 11106

$$
2 follow-up statements
667 
WWUS55 KTWC 162323
SVSTWC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
423 PM MST TUE AUG 16 2011

AZC019-170000-
/O.CON.KTWC.SV.W.0085.000000T0000Z-110817T0000Z/
PIMA AZ-
423 PM MST TUE AUG 16 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 500 PM MST
FOR NORTHEASTERN PIMA COUNTY...

AT 417 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN
EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 8 MILES SOUTHEAST OF 
MARANA...MOVING WEST AT 5 MPH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS STORM WILL ALSO PRODUCE TORRENTIAL RAIN WHICH COULD LIMIT
VISIBILITIES OR LEAD TO FLOODING. DO NOT ATTEMPT TO DRIVE THROUGH
RAPIDLY FLOWING WATER.

&&

LAT...LON 3240 11128 3250 11114 3234 11097 3223 11106
TIME...MOT...LOC 2322Z 084DEG 6KT 3235 11108

$$
325 
WWUS55 KTWC 170002
SVSTWC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
502 PM MST TUE AUG 16 2011

AZC019-170010-
/O.EXP.KTWC.SV.W.0085.000000T0000Z-110817T0000Z/
PIMA AZ-
502 PM MST TUE AUG 16 2011

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN PIMA COUNTY HAS
EXPIRED...

THE STORM THAT PROMPTED THE SEVERE THUNDERSTORM CONTINUED TO TRACK 
WEST AT 5 MPH...BUT WAS NO LONGER EXPECTED TO PRODUCE WINDS IN 
EXCESS OF 60 MPH.

A FLASH FLOOD WARNING REMAINS IN EFFECT FOR THE SAME AREA UNTIL 6 PM 
MST AS WASHES CONTINUED TO FLOW AT ELEVATED LEVELS. 

LAT...LON 3240 11128 3250 11114 3234 11097 3223 11106
TIME...MOT...LOC 2323Z 084DEG 6KT 3235 11108

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 16, 2:10 PM MST, 2 hours 4 minutes earlier.

Area forecast discussion, Aug 16, 2:10 PM MST, 2 hours 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TUCSON AZ
210 PM MST TUE AUG 16 2011

.SYNOPSIS...ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS WILL
CONTINUE INTO EARLY NEXT WEEK ALONG WITH SEASONABLE DAYTIME
TEMPERATURES.

&&

.DISCUSSION...WEAK MID-LEVEL LOW PRESSURE SYSTEM OVER NWRN SONORA
WILL MOVE NWWD INTO FAR SWRN AZ TONIGHT...THEN SYSTEM IS PROGGED TO
MOVE INTO SRN NEVADA BY THUR MORNING. AMPLE MOISTURE TO JUSTIFY
SCATTERED SHOWERS/TSTMS ACROSS SE AZ THIS EVENING. THE BEST CHANCE
OF PRECIP THIS EVENING SHOULD BE FROM TUCSON SWD-SWWD...AND FROM THE
WHITE MOUNTAINS WWD INTO SE PINAL COUNTY. AFTER MIDNIGHT...CHANCE-
CATEGORY POPS FOR WRN PIMA COUNTY...THE TOHONO OODHAM NATION...AND
SOUTH-CENTRAL PINAL COUNTY. WILL MAINTAIN A SLIGHT CHANCE OF SHOWERS
AND THUNDERSTORMS ELSEWHERE.

WED...AT THIS TIME APPEARS THAT SOME SUBSIDENCE WILL OCCUR BEHIND
THE AFOREMENTIONED LOW PRESSURE SYSTEM. THUS WILL OPT FOR A SLIGHT
CHANCE OF SHOWERS/TSTMS FROM TUCSON WWD...AND CHANCE-CATEGORY POPS
ACROSS THE HIGHER TERRAIN EAST OF TUCSON.

THUR-TUE...HIGH PRESSURE ALOFT PROGGED VIA THE 16/12Z GFS/ECMWF TO
BE CENTERED OVER NEW MEXICO/WEST TEXAS. MEANWHILE...SHORTWAVE
TROUGH TO APPROACH THE CALIFORNIA COAST THIS WEEKEND. AMPLE MOISTURE
BETWEEN THE HIGH PRESSURE SYSTEM TO THE EAST AND THE TROUGH ALONG
THE WEST COAST WILL MAINTAIN ISOLATED TO SCATTERED SHOWERS/TSTMS.
DAYTIME TEMPS TO AVERAGE ABOUT 2-3 DEGS F OR SO OF NORMAL.

&&

.AVIATION...EXPECT SCT TSRA/SHRA THRU 17/12Z THEN ISOLD-SCT TSRA/
SHRA WILL OCCUR WEDNESDAY. MVFR CIGS/VSBYS AND WIND GUSTS TO 45 KTS
WITH STRONGER TSRA. OTHERWISE...SCT-BKN CLOUDS WITH BASES AT 6-10K
FT AGL AND SURFACE WIND MAINLY LESS THAN 10 KTS THRU WEDNESDAY
AFTERNOON. AVIATION DISCUSSION NOT UPDATED FOR TAF AMENDMENTS.

&&

.FIRE WEATHER...EXPECT ISOLATED TO SCATTERED THUNDERSTORMS INTO
EARLY NEXT WEEK. NORMAL DIURNAL WIND TRENDS WILL OCCUR...EXCEPT
STRONG AND GUSTY WINDS WILL PREVAIL NEAR THUNDERSTORMS.

&&

.TWC WATCHES/WARNINGS/ADVISORIES...NONE.

BF

WEATHER.GOV/TUCSON
Hazardous weather outlook, Aug 16, 7:38 AM MST, 8 hours 36 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TUCSON AZ
738 AM MST TUE AUG 16 2011

AZZ503-504-506>515-170600-
UPPER SANTA CRUZ RIVER VALLEY/ALTAR VALLEY-TUCSON METRO AREA-
SOUTHEAST PINAL COUNTY-UPPER SAN PEDRO RIVER VALLEY-
EASTERN COCHISE COUNTY BELOW 5000 FEET-UPPER GILA RIVER VALLEY-
WHITE MOUNTAINS OF GRAHAM AND GREENLEE COUNTIES-
GALIURO AND PINALENO MOUNTAINS-CHIRICAHUA MOUNTAINS-
DRAGOON AND MULE AND HUACHUCA AND SANTA RITA MOUNTAINS-
CATALINA AND RINCON MOUNTAINS-BABOQUIVARI MOUNTAINS-
738 AM MST TUE AUG 16 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
ARIZONA.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED THROUGH TONIGHT. THE MAIN
THREATS WILL BE LOCALLY HEAVY RAINFALL AND WIND GUSTS OF 40 TO 50
MPH WITH THE STRONGER THUNDERSTORMS. PLEASE NOTE THAT EVEN
MODERATE RAINFALL OVER THE RECENT BURN AREAS COULD RESULT IN FLASH
FLOODING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THERE WILL BE A CHANCE OF THUNDERSTORMS WEDNESDAY THROUGH MONDAY.
THE MAIN THREATS WILL BE LOCALLY HEAVY RAIN AND GUSTY WINDS OVER
50 MPH. ALSO... EVEN MODERATE RAINFALL OVER THE RECENT BURN AREAS
COULD RESULT IN FLASH FLOODING.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

AZZ501-502-505-170600-
WESTERN PIMA COUNTY-TOHONO O'ODHAM NATION-
SOUTH CENTRAL PINAL COUNTY-
738 AM MST TUE AUG 16 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
ARIZONA.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED THROUGH TONIGHT. THE MAIN
THREATS WILL BE LOCALLY HEAVY RAINFALL AND WIND GUSTS OF 40 TO 50
MPH WITH THE STRONGER THUNDERSTORMS. PLEASE NOTE THAT EVEN
MODERATE RAINFALL OVER THE RECENT BURN AREAS COULD RESULT IN FLASH
FLOODING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THERE WILL BE A SLIGHT CHANCE OF MAINLY AFTERNOON AND EVENING
THUNDERSTORMS WEDNESDAY THROUGH MONDAY. THE MAIN THREATS WILL BE
LOCALLY HEAVY RAIN AND GUSTY WINDS OVER 50 MPH.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

WEATHER.GOV/TUCSON

The office that day

Everything else NWS Tucson, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 15, 9:39 PM MSTSpecial Weather StatementTWCPima36 min
Aug 15, 9:56 PM MSTAreal Flood AdvisoryTWCPima2 hr
Aug 15, 9:59 PM MSTSevere Thunderstorm WarningTWCPima46 min
Aug 15, 10:42 PM MSTSevere Thunderstorm WarningTWCPima48 min
Aug 15, 11:28 PM MSTSevere Thunderstorm WarningTWCPima62 min
Aug 15, 11:39 PM MSTAreal Flood AdvisoryTWCPima81 min
Aug 16, 3:11 PM MSTAreal Flood AdvisoryTWCPima, Santa Cruz2 hr
Aug 16, 3:53 PM MSTFlash Flood WarningTWCPima82 min
Aug 16, 4:28 PM MSTFlash Flood WarningTWCPima92 min

Nearby

Severe Thunderstorm Warnings in Arizona, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.